advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Coral Springs, Florida, USA:

During my six months basic training in the National Guard, I developed tendonitis in both ankles from wearing combat boots, and the doctors gave me cortisone treatments in both ankles. Soon afterwards, I was not feeling well and attributed it to the rigors of the training, but even when I finished my training, I did not feel well for quite a while until I began showing all the signs of diabetes, knowing of course of what they are now.

I am now in the process of trying to get VA medical benefits attributing my diabetes to the cortisone and stress of the situation. Not being in the medical field. I have been trying to find documents relating the effects of cortisone and stress to either the onset or aggravation of diabetes. I also believe the Army had not found I had diabetes in their initial examination for induction as my discharge reads "Not Qualified for Initial Enlistment". Can you please send me documentation and its source regarding the effects of cortisone on people with diabetes?

Answer:

I would suggest that the cortisone may bring out a tendency to have high sugars and diabetes in those already at risk for the condition. I cannot say that the cortisone shot caused diabetes. It is well known that the class of medications known as steroids (from which cortisone originates) aggravate diabetes and raise blood sugars. However, I do not think it is possible to say that if you never would have had cortisone shots you would not have developed diabetes.

It is interesting to note they said you were not qualified for initial enlistment. Under the Freedom of Information act, you should be able to get your records and see if sugars were high on entry but were not noticed. In terms of references, any textbook of medicine or pharmacology will tell you that cortisone can raise blood sugars.

JTL

DTQ-20020501093233
Original posting 28 May 2002
Posted to Research: Causes and Prevention

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.